New York, 2018Flash Flood and Hail in New York, July 16, 2018
July 16, 2018 · NWS BUF · 12 events in 5 counties and zones
A very warm and humid air mass was in place across western and north central New York. As is usually the case with an approaching cold front, thunderstorms fired up along a pre-frontal boundary that extended from the Lake Erie shoreline northeast to Rochester.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and humid air mass was in place across western and north central New York. As is usually the case with an approaching cold front, thunderstorms fired up along a pre-frontal boundary that extended from the Lake Erie shoreline northeast to Rochester. As the storms grew northeast along this boundary, they eventually encountered an outflow boundary pushing south from Lake Ontario. The intersecting boundaries fueled more impressive storms. Given high precipitable water values, the strong updrafts in these boundary enhanced storms generated copious amounts of lightning. Low topped convection does not allow for such electrification as a deep mixed phase layer is not present. The tight clustering of these lightning cores, when combined with strong divergence at cloud top was enough to generate storms that produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 16, 1:03 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 16, 1:03 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
203 PM EDT Mon Jul 16 2018
.SYNOPSIS...
A cold front will advance across the area overnight tonight with
showers and thunderstorms ahead of it. Drier air and more
seasonable temperatures will follow this cold front for the
remainder of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Heat Advisories remain in effect generally along the NYS Thruway
across western New York for heat index values in excess of 95F
this afternoon and evening. Accompanying this heat/humidity,
afternoon instability has allowed for efficient build ups of
cumulus. Showers and storms are developing on the lake breeze
boundaries and over the terrain of the Southern Tier. Weak shear
and modest CAPE values should keep the severe threat largely in
check except for an isolated collapsing core. However, PWAT
values in excess of 1.75 inches may yield a heavy rain producer
or two.
Going into the evening, a cold front starts to slide from its
current position over central Michigan toward western Lake
Ontario. Further moisture pooling and differential PVA should
facilitate overcoming the lake induced stabilization enough to
yield showers and thunderstorms ahead of the front as it moves
across the area tonight into early Tuesday. PWAT values further
increase ahead of it to just shy of 2 inches, so the heavy rain
threat remains, though it should too be fairly isolated.
The front lags in passing the eastern fringe of the area Tuesday
morning, so showers and low end chances of thunder remain there
after sun up. Otherwise, rapidly drying conditions throughout
the column will yield a drastic improvement in conditions
through the day from west to east. Likewise, cold advection will
knock temperatures back several degrees. This will make heat
index values drop quite a bit more than temperatures, resulting
in fairly comfortable July conditions.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tuesday night the mid level trough axis will cross Quebec and
eastern NY, reaching western New England by Wednesday morning. Deep
moisture will have been stripped away by the cold frontal passage,
so the mid level trough axis will cross the area dry. Northerly
upslope flow will bring a modest increase in cloud cover overnight,
mainly across the higher terrain south of the Thruway and east of
Lake Ontario. An incoming cooler and drier airmass will allow lows
to drop back into the mid to upper 50s on the lake plains of Western
NY, and lower 50s for the cooler Southern Tier valleys and east of
Lake Ontario.
High pressure will then build from the central Great Lakes Wednesday
to the eastern Great Lakes Thursday. This will bring another stretch
of dry weather and sunshine both days. Cooler 850mb temps around +9C
on Wednesday will support highs in the mid 70s in most locations,
and around 70 on the hills. Wednesday night will be quite cool with
lows in the mid 50s on the lake plains, and mid to upper 40s in the
cooler Southern Tier valleys and Lewis County. The airmass will
begin to modify on Thursday, with highs back into the lower 80s at
lower elevations and upper 70s for higher terrain.
Thursday night and Friday surface high pressure will drift off the
New England coast, with a mid level cutoff low and associated
surface low moving into the western Great Lakes. Clouds will slowly
increase from west to east later Thursday night and Friday as return
flow begins to advect moisture into the region. The GFS is on the
fast side of the guidance envelope in bringing rain chances into
Western NY by late afternoon. Continued to favor the slower
ECMWF/GEM guidance and kept a dry forecast through Friday evening. A
push of stronger warm advection ahead of the system will bring highs
back into the mid to upper 80s on Friday, with the warmest
temperatures on the lake plains of Western NY with an added boost
from southerly downslope flow.
&&
.LONG TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Friday night and Saturday a mid level cutoff low and associated
surface low over the western Great Lakes will make only very slow
progress to the east across Michigan. A few widely scattered showers
or thunderstorms may reach Western NY later Friday night and
Saturday, with dry conditions prevailing east of Lake Ontario. A
better chance of rain will arrive Saturday night and Sunday as the
system advances east across Ohio and Lake Erie, with more favorable
forcing and moisture arriving. Model guidance also hints at some
moisture from a sub-tropical system advecting northward along the
eastern seaboard Sunday. Some of this moisture may get pulled back
into the system approaching from the west, although the model
consensus keeps the bulk of this along the east coast. The trough is
forecast to weaken in place by Monday, with a chance of a few more
showers or isolated thunderstorms. Given the convective nature of
all the rain chances this weekend, expect coverage of soaking rain
to be spotty, with only limited improvement of dry soil conditions.
Highs on Saturday will reach the mid 80s at lower elevations, with
upper 70s to lower 80s by Sunday with more cloud cover and shower
coverage. Lows will generally run in the mid to upper 60s on the
lake plains, and lower 60s across the interior along with moderate
humidity. Expect similar near average temperatures to persist
through early next week.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms are developing on the lake breeze
boundaries and over the Southern Tier this afternoon. These are
already in the vicinity of KJHW, but they are likely to spread
toward KROC in the upcoming hours. Otherwise, most places will
be waiting for the overnight arrival of a cold front for more
organized showers/storms. Visibility restrictions will be more
likely with frontal activity that musters more intensity. With
the frontal passage, winds will rapid switch from SW to NW on
Tuesday, ushering in clear skies as drier air arrives in the
afternoon.
Outlook...
Tuesday...VFR, except MVFR in showers and thunderstorms.
Wednesday through Friday...VFR.
Saturday...VFR, except MVFR in showers and thunderstorms.
&&
.MARINE...
Showers and thunderstorms will move from west to east across the
lakes overnight as a cold front approaches.
A cold front will pass across the Eastern Great Lakes region late
tonight and early Tuesday, with west to northwest winds freshening
Tuesday and Tuesday night. This may bring wave heights and wind
speeds to advisory levels, especially on Lake Ontario on Tuesday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>006-010-
011-013-014.
MARINE...None.
&&
SYNOPSIS...Fries
NEAR TERM...Fries
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Fries
MARINE...FriesHazardous weather outlook, Jul 16, 4:11 AM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
511 AM EDT Mon Jul 16 2018
NYZ007-008-012-019>021-085-170915-
Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
511 AM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and Tonight.
There is a potential for severe thunderstorms this afternoon into
tonight developing ahead of and along a strong cold front. Some of
the thunderstorms could produce locally heavy rainfall and gusty
winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>006-010-011-013-014-170915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
511 AM EDT Mon Jul 16 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a potential for severe thunderstorms this afternoon into
tonight developing ahead of and along a strong cold front. Some of
the thunderstorms could produce locally heavy rainfall and gusty
winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
511 AM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Today and Tonight.
There is a potential for severe thunderstorms this afternoon into
tonight developing ahead of and along a strong cold front. Some of
the thunderstorms could produce gusty winds over the waters.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
SMITH
In the hours before
Special weather statement, Jul 16, 3:17 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
417 PM EDT MON JUL 16 2018
NYZ003-162100-
Monroe-
417 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY...
At 417 PM EDT, a strong thunderstorm was located over Chili, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
Fairport, Brighton, Gates-North Gates and Penfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4307 7781 4318 7785 4330 7739 4310 7739
TIME...MOT...LOC 2017Z 250DEG 22KT 4312 7774
RSH
Event by event
10 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Monroe
- When
- July 16, 3:36 PM EST
- Where
- Monroe County, 0.86 mi SE of Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.170, -77.620
Tree and wire down on Garland Avenue.
Thunderstorm Wind, Monroe
- When
- July 16, 3:37 PM EST
- Where
- Monroe County, 0.86 mi SE of Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.170, -77.620
Trees and wires down on Maple Street.
Thunderstorm Wind, Monroe
- When
- July 16, 3:40 PM EST
- Where
- Monroe County, 0.86 mi SE of Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.170, -77.620
Trees and wires down on Campbell Street.
Thunderstorm Wind, Monroe
- When
- July 16, 3:45 PM EST
- Where
- Monroe County, 0.86 mi SE of Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.170, -77.620
Tree fell on a house in Rochester.
Hail, Monroe
- When
- July 16, 3:54 PM EST
- Where
- Monroe County, Penfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -77.480
Thunderstorm Wind, Monroe
- When
- July 16, 4:02 PM EST
- Where
- Monroe County, 0.69 mi S of Webster
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.210, -77.430
Trees and wires down in Webster.
Thunderstorm Wind, Wayne
- When
- July 16, 4:20 PM EST
- Where
- Wayne County, 1.22 mi NW of Marbletown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 43.030, -77.090
Thunderstorm Wind, Wayne
- When
- July 16, 4:20 PM EST
- Where
- Wayne County, 1.47 mi SSE of Mud Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.060, -77.070
Trees and wires down on Bowers and Shuler Roads.
Thunderstorm Wind, Wayne
- When
- July 16, 4:58 PM EST
- Where
- Wayne County, Rose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.150, -76.880
Trees and wires down on Catchpole Road in Rose.
Thunderstorm Wind, Chautauqua
- When
- July 16, 7:55 PM EST
- Where
- Chautauqua County, 0.51 mi W of Jamestown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 42.100, -79.240
Trees down outside Jamestown.
Flash Flood, Allegany
- When
- July 16, 8:30 PM EST to 9:00 PM EST
- Where
- Allegany County, 0.86 mi SE of Paynesville to 0.77 mi SSE of Paynesville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.010, -77.840
Route 248A closed due to water over the roadway.
Thunderstorm Wind, Genesee
- When
- July 16, 9:11 PM EST
- Where
- Genesee County, 0.95 mi NNW of Darien Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 42.912, -78.409
Several trees down with damage to camping equipment at Darien Lakes State Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018$32,000 · 52 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
- Flash Flood and Hail in Colorado, July 16, 2018$15,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776480, 776481, 776486, 776488, 776549, 776490, 776497, 776498, 776499, 776505, 776501, 776506.